Alert archive / Connecticut / Special Weather Statements in 2018
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 7, 2018, 4:01 PM EDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 7, 2018, 4:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Albany, NY
The radar
The Brookhaven radar (KOKX), 87 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WWUS81 KALY 072001
SPSALY
Special Weather Statement
National Weather Service Albany NY
401 PM EDT TUE AUG 7 2018
CTZ013-072030-
Southern Litchfield-
401 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LITCHFIELD
COUNTY...
At 401 PM EDT, a strong thunderstorm was located over Oakville, or
near Waterbury, moving northeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Thomaston around 410 PM EDT.
Terryville around 420 PM EDT.
Other locations impacted by this storm include Allentown, Bethlehem
Village, Roraback Lodge, Pequabuck, Reynolds Bridge, Bethlehem,
Plymouth, Hancock, Tolles and Gulls Hollow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4164 7324 4175 7302 4176 7301 4164 7298
4163 7302 4161 7302 4161 7306 4159 7306
4159 7308 4157 7309 4156 7314
TIME...MOT...LOC 2001Z 226DEG 16KT 4163 7309
$$
BGMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:30 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 7, 1:30 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Albany NY
130 PM EDT Tue Aug 7 2018
.SYNOPSIS...
Another warm and muggy day is expected today, although there
may be some afternoon thunderstorms, some of which may contain
gusty winds and heavy rainfall. It will remain humid with some
additional showers or thunderstorms possible again on Wednesday
ahead of an approaching frontal boundary. Dry weather will
return on Thursday, but temperatures will remain a little above
normal through the rest of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 120 PM EDT, a broken line of convection has began
developing across the Mohawk and Schoharie Valleys early this
afternoon with frequent lightning and quick bursts of heavy
rain. Some of the instantaneous rain rates from MRMS indicate
1-3 inches/hr with SPC's mesoanalysis page showing PWATS 1.5-1.8
inches as of 17Z. So have maintained the enhanced wording in
the weather grids for the afternoon and freshened up the hourly
temps. Sent update to NDFD and web servers.
Prev Disc...As of 945 AM EDT...Not much change to the forecast
as 12Z soundings and GOES-16 data reveal ample sunshine to the
south and east of the Adirondacks were diurnal climb in the
temperatures are underway. A weakening line of convection was
across the northern periphery of the Adirondacks with no
lightning data detected in the NLDN or GLM. However, this will
change later on with a couple lines of convection expected to
develop. Per the 12Z sounding, our forecast surface parcels
suggest CAPES climb toward 2000 j/kg with okay low-mid level
lapse rates (near 6c/km). As PWATs climb further as well, we
will introduce frequent lightning and heavy rainfall to the
forecast/grids at this time. HRRR suggests initiation occurs
shortly after the noon hour and continues into the afternoon.
Prev Disc...Our region remains situated between a departing
ridge off the New England Seacoast and an approaching broad
trough over the Upper Midwest and Great Lakes region. At the
surface, a slow moving frontal boundary extends across Michigan
and into Ontario and central Quebec. Ahead of this boundary, the
atmosphere is quite moist, with dewpoints well into the 60s and
near 70. Showers and thunderstorms have been ongoing upstream
of our area for much of the night and this activity is now
reaching into the northwestern Adirondacks and St. Lawrence
Valley. Although these showers and thunderstorms have weakened
considerably over the last few hours, some light rain may still
scrape parts of far northern Herkimer and Hamilton Counties over
the next hour or so. Otherwise, lingering clouds associated
with convection will pass across northern areas through the
morning. Meanwhile, areas from the Capital Region on southward
will start the day mostly sunny, but some clouds currently over
western and central NY still look to pass over the area by later
this morning.
There still should be some breaks of sun, which should allow for
the atmosphere to destabilize today. The models don't agree on
the exact amount of instability that will occur, but the high
low-level dewpoints should help fuel at least 1000 J/kg for
surface-based CAPE by this afternoon. With the humid airmass in
place and temps reaching the upper 80s to near 90, heat indices
look to reach well into the 90s once again, so will continue the
Heat Advisory for valley areas today.
3km HRRR/NAM shows that by afternoon, some showers and t-storms
will develop, likely thanks to lingering boundaries from this
morning's activity as well as an approaching mid level impulse from
the west. Activity should slowly track eastward across the
area between the mid afternoon and early evening. There isn't a
whole lot of flow aloft and 0-6 km bulk shear is only 20-30
kts. Mid level lapse rates are fairly meager (generally 6
degrees C/km or less) so it will be tough for storms to grow too
tall. Still, some storms may be capable of some locally gusty
winds, as wet microbursts will be possible within the strongest
cores. SPC has the region in a marginal risk for severe
t-storms and this seems to fit. Also, high freezing levels and
high PWATs will make for efficient rainfall producers and storms
may be moving slow enough to produce locally heavy downpours
and localized flash flooding. WPC has the area within a marginal
risk for excessive rainfall, and we can't rule out some
flooding due to the recent heavy rainfall and higher than normal
streamflows in place.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Convection this evening looks to weaken thanks to the loss of
diurnal heating and dissipate by midnight as it continues to
track eastward. It will continue to be mild and muggy overnight
with lows in the 60s to near 70 once again.
On Wednesday, some additional showers and thunderstorms are
possible, as a stronger upper level disturbance approaches the
area from the west. 0-6 km shear may be a little stronger, but
again, instability looks limited and lapse rates won't be
overly impressive. The best instability looks to be across
southern and western areas. While we can't totally rule out a
gusty thunderstorm, the main threat once again looks to be
locally heavy downpours and flooding of urban and poor drainage
areas, with isolated flash flooding possible as well. Best
chance will be during the afternoon hours. With more clouds
around, temps may be slightly lower than Tuesday, with highs
generally in the middle 80s for valley areas.
Cold front should be crossing through the area by Wednesday
night, ending the threat for widespread showers and
thunderstorms. Dewpoints may come down slightly for Thursday,
but it will still be a little on the warm and humid side. Cannot
rule out a shower on Thursday with the trough axis still close
by (especially early in the day), but most spots look to stay
dry for Thursday with a partly to mostly sunny sky and highs in
the 80s once again. Dry weather is expected for Thursday night
with lows in the 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Guidance is in general agreement with regards to the longwave
pattern with a trough over the Great Lakes region and Northeast
and a cut off to developing over the Great Lakes region over
the weekend. The ridge over the Atlantic is forecast to strengthen
and shift back toward the coast Saturday into Monday. Based on
the expected pattern the weekend is looking unsettled with chances
for showers and thunderstorms. It will be humid with dew points
mainly in the 60s. Temperatures are expected to run a bit above
normal by about 5 degrees both during the day and at night.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Scattered convection is developing across the region with VFR/MVFR
conditions expected. As with any thunderstorm, MVFR to briefly IFR
conditions are likely. Seems a couple rounds of this convection are
expected this afternoon and evening as we will place TEMPO groups
and update TAFs once convection becomes more apparent to impacting
these locations.
Later tonight, with high moisture content, MVFR to IFR conditions
with low stratus or fog developing. Winds will be light and variable
as well.
Another round of showers later Wednesday morning as the next round
of deep moisture arrives. MVFR conditions are expected with deeper
convective elements expected after 18Z Wednesday.
Outlook...
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Today and tomorrow will be humid with a good chance of showers
and thunderstorms, with locally heavy rain possible each day.
Relative humidity values will be mainly above 55 percent.
Southwest winds will be 5 to 10 mph today and they will become
westerly tomorrow around 5 mph.
&&
.HYDROLOGY...
A rather wet pattern over the last few weeks has allowed for
at least several inches of rainfall over much of the area. According
to the USGS, streamflows across the majority of the region are
above to much above normal. The exception is across the
Adirondacks and upper Mohawk Valley, where less rain has
occurred and river are levels are actually near or slightly
below normal.
An approaching frontal boundary will allow for some thunderstorms
today and tomorrow, with the greatest coverage during the
afternoon and evening hours. Locally heavy rainfall may
accompany any thunderstorm and the wet antecedent conditions and
high stream flows may easily result in some flooding, including
the potential for localized flash flooding. Urban, poor
drainage and low lying areas would be most vulnerable,
especially within the Capital Region. Rainfall amounts will be
variable due to the convective nature of the precipitation, but
local amounts over an inch are easily possible.
Dry weather may briefly return on Thursday into Friday, but
additional showers and thunderstorms are over the weekend into
early next week.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 9 PM EDT this evening for NYZ038>041-043-
047>054-059>061-064>066-083-084.
MA...Heat Advisory until 9 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 9 PM EDT this evening for VTZ013-015.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/BGM/JVM
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...IAA/BGM
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous weather outlook, Aug 7, 3:57 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 357 AM EDT Tue Aug 7 2018 CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-059>061-064>066-083-084- VTZ013-015-081100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington-Bennington- Eastern Windham- 357 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Mid Hudson Valley, Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Helderbergs, Greater Capital District and Taconics of eastern New York, Bennington County and eastern Windham County in Vermont, Berkshire County in Massachusetts and Litchfield County in Connecticut. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms today, mainly this afternoon into this evening. Thunderstorms may produce locally gusty winds and heavy rainfall. There is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms again on Wednesday, especially in the afternoon and evening hours. Thunderstorms may produce locally gusty winds and heavy rainfall. For much of the area, there is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. Thunderstorms are also possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NYZ032-033-042-058-063-082-VTZ014-081100- Northern Herkimer-Hamilton-Northern Warren-Western Greene- Western Ulster-Northern Fulton-Western Windham- 357 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the southern and western Adirondacks and eastern Catskills of east central New York and the southern Green Mountains of southern Vermont. .DAY ONE...Today and Tonight. There is a chance for thunderstorms today, mainly this afternoon into this evening. Thunderstorms may produce locally gusty winds and heavy rainfall. There is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms again on Wednesday, especially in the afternoon and evening hours. Thunderstorms may produce locally gusty winds and heavy rainfall. For much of the area, there is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. Thunderstorms are also possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Aug 7, 3:38 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Albany NY
338 PM EDT TUE AUG 7 2018
CTZ013-072045-
Southern Litchfield-
338 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LITCHFIELD
COUNTY...
At 338 PM EDT, a strong thunderstorm was located over Brookfield, or
near Danbury, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Woodbury Center around 420 PM EDT.
Other locations impacted by this storm include Minortown, Candlewood
Springs, Kinneys Corners, Hotchkissville, Candlewood Point, Roxbury,
Bridgewater, River Road Reserve, Candlewood Trails and Pomeraug.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4157 7346 4162 7312 4156 7312 4156 7316
4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 1938Z 266DEG 16KT 4148 7342
BGMLocal storm report, Aug 7, 3:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 2 NNE EAST GREENBUSH 42.62N 73.69W
08/07/2018 RENSSELAER NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800489
OKEEFELocal storm report, Aug 7, 3:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
352 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 2 NNE WYANTSKILL 42.71N 73.64W
08/07/2018 RENSSELAER NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800490
OKEEFELocal storm report, Aug 7, 3:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 1 E HAMPTON MANOR 42.62N 73.70W
08/07/2018 RENSSELAER NY AMATEUR RADIO
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800491
OKEEFELocal storm report, Aug 7, 3:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG EAST GREENBUSH 42.59N 73.70W
08/07/2018 RENSSELAER NY AMATEUR RADIO
TREES DOWN.
&&
EVENT NUMBER ALY1800492
OKEEFESpecial weather statement, Aug 7, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
401 PM EDT TUE AUG 7 2018
CTZ013-072030-
Southern Litchfield-
401 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LITCHFIELD
COUNTY...
At 401 PM EDT, a strong thunderstorm was located over Oakville, or
near Waterbury, moving northeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Thomaston around 410 PM EDT.
Terryville around 420 PM EDT.
Other locations impacted by this storm include Allentown, Bethlehem
Village, Roraback Lodge, Pequabuck, Reynolds Bridge, Bethlehem,
Plymouth, Hancock, Tolles and Gulls Hollow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4164 7324 4175 7302 4176 7301 4164 7298
4163 7302 4161 7302 4161 7306 4159 7306
4159 7308 4157 7309 4156 7314
TIME...MOT...LOC 2001Z 226DEG 16KT 4163 7309
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:50 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer | 55 min |
| Aug 7, 1:29 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 61 min |
| Aug 7, 2:00 PM EDT | Special Weather Statement | ALY | Schenectady | 30 min |
| Aug 7, 2:01 PM EDT | Areal Flood Advisory | ALY | Warren, Washington | 59 min |
| Aug 7, 2:15 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer, Saratoga | 60 min |
| Aug 7, 2:34 PM EDT | Special Weather Statement | ALY | Rensselaer | 56 min |
| Aug 7, 2:45 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer, Schenectady | 60 min |
| Aug 7, 2:49 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 116 min |
| Aug 7, 3:00 PM EDT | Flash Flood Warning | ALY | Albany, Rensselaer | 92 min |
| Aug 7, 3:00 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 60 min |
| Aug 7, 3:33 PM EDT | Special Weather Statement | ALY | Rensselaer | 27 min |
| Aug 7, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 67 min |
| Aug 7, 4:51 PM EDT | Areal Flood Advisory | ALY | Columbia, Greene | 2 hr |
| Aug 7, 5:07 PM EDT | Flash Flood Warning | ALY | Columbia | 115 min |
| Aug 7, 3:38 PM EDT | Special Weather Statement | ALY | 67 min | |
| Aug 7, 4:24 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 32 min |
| Aug 7, 5:02 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 58 min |
| Aug 7, 5:16 PM EDT | Flash Flood Warning | ALY | Berkshire | 2 hr |
| Aug 7, 5:53 PM EDT | Special Weather Statement | ALY | Berkshire | 37 min |
Nearby
Special Weather Statements in Connecticut, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.